MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL SUB-C ROTATING DILATOR SHEATH

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL SUB-C ROTATING DILATOR SHEATH
Model Number 560-013
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Great Vessel Perforation (2152); Iatrogenic Source (2498)
Date of Event 12/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient age unavailable, date of birth unavailable.Patient weight unavailable.Device lot number and expiration date unavailable.Device manufacture date unavailable because lot number is unavailable.
 
Event or Problem Description
A lead extraction procedure commenced to remove two leads: a right atrial (ra) lead and a right ventricular (rv) lead due to non function.Spectranetics lead locking devices (lld's) were place in both leads to provide traction on the leads during removal attempts.A spectranetics glidelight laser sheath was used first to attempt removal of the rv lead but the physician experienced stalled progression in the innominate vein.He then utilized a spectranetics medium 43cm visisheath along with the 14f glidelight, but could not get down to the superior vena cava (svc) on either lead.The physician then chose to use a 16f glidelight device with a large 33cm visisheath and could advance a little further down the leads.He then chose to use a spectranetics 13f tightrail device on both the ra and rv leads, and although the physician still had traction, the leads looked like they were unraveling.He met stalled progression where the innominate vein transitioned into the svc.There appeared to be a large calcification on both leads right near the svc, so the physician switched to a spectranetics 13f tightrail sub-c device.He was able to make some progress as he attempted to remove the ra lead, but during this time, the ra lead and the lld within the ra lead broke (please reference mdr 1721279-2020-00005 which captures the lld breaking).The physician then switched attempt to remove the rv lead.As he was advancing the tightrail sub-c device past the lead on lead binding high in the right atrium, he pulled the device back off the rv lead, which was still fixed in the right ventricle.At this point, the patient's blood pressure dropped.Rescue efforts began immediately.A sternotomy was performed, an svc tear was discovered, and was successfully repaired.Both the ra and rv leads were removed post sternotomy, after the repair was complete.The patient survived the procedure.This report is being submitted to capture the svc tear which occurred during the procedure while the tightrail sub-c device was in use.
 
Additional Manufacturer Narrative
H6) conclusions code changed to 24 from what was reported in the initial mdr (conclusions code 22).This code was changed due to the discovery during a review of the device''s instructions for use on 30 jan 2020 that the ifu for the tightrail sub-c device, under section 4.Warnings, it states, in part: the tightrail sub-c sheath should only be used to minimally enter the vessel.Do not attempt to enter the svc (superior vena cava) structure or attempt to navigate the tightrail sub-c sheath into bends beyond the convergence of the innominate and brachiocephalic veins as vessel wall or cardiac lead damage may occur.According to the report received by the manufacturer, the tightrail sub-c was being used near the svc and advanced the tool past the lead to lead binding high in the right atrium.Therefore, this correction of the conclusions code is being submitted.This is no longer considered a known inherent placeholder.
 
Additional Manufacturer Narrative
H6): conclusions code change to 19 from what was reported in the supplemental report #1 of the mdr.A cross functional team met on (b)(6) 2020 to discuss if this device was truly used off label.The description of off label use in conclusions code 24 is listed as use in an unapproved procedure, for an unapproved patient, or for which it is contraindicated, or not listed on the label.None of these descriptions completely fit the use of the tightrail sub-c device in this event.Because the device was used in an approved procedure on an approved patient, and because the ifu did not state that use of the device in this area was a contraindication (instead, the ifu contained a warning to only use the device to minimally enter the vessel), the conclusions code is changed to 19.This code more accurately reflects the use of the device during this event.

Brand Name
SPECTRANETICS TIGHTRAIL SUB-C ROTATING DILATOR SHEATH
Common Device Name
TIGHTRAIL
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key9559521
Report Number1721279-2020-00004
Device Sequence Number2334941
Product Code DRE
UDI-Device Identifier00813132022808
UDI-Public00813132022808
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K161333
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number560-013
Device Catalogue Number560-013
Device Lot NumberUNAVAILABLE
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer01/30/2020
03/11/2020
Initial Report FDA Received Date01/07/2020
Supplement Report FDA Received Date02/04/2020
03/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC 5068 RV PACING LEAD; MEDTRONIC 5524M RA PACING LEAD; SPECTRANETICS 13F TIGHTRAIL DILATOR SHEATH; SPECTRANETICS 14F GLIDELIGHT LASER SHEATH; SPECTRANETICS 16F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER; SPECTRANETICS LEAD LOCKING DEVICES; SPECTRANETICS LG 33CM VISISHEATH DILATOR SHEATH; SPECTRANETICS MED 43CM VISISHEATH DILATOR SHEATH
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Date Report Sent to FDA01/01/2005